Congestive Heart Failure Home > Taurine Overdose
The effects of a taurine overdose are not clearly understood at this time. There has been one report of extensive brain damage occurring in a person who took a large amount of taurine with other substances, but it is not known if this condition was caused by taurine or other factors. Treatment for a taurine overdose would likely involve "pumping the stomach" and providing supportive care.
An Overview of a Taurine OverdoseTaurine is an amino acid produced naturally by the human body and found in many foods. It is also available as a dietary supplement and is a common component of energy drinks. It is not known what exactly to expect with an overdose of taurine. However, it is likely that the effects of a taurine overdose will vary, depending on the taurine dosage as well as other factors.
If you happen to overdose on taurine, seek immediate medical attention.
Effects of an OverdoseNot much is known about the possible effects of a taurine overdose, or if an overdose is even possible. Because the kidneys remove any excess taurine that is consumed, it may be difficult to take too much taurine. There has been one report of a bodybuilder who experienced encephalopathy (extensive brain disease) after taking a large dose of taurine (14 grams) in combination with insulin and steroids, but it is not clear if the brain disease was caused by taurine, the other medications, or other factors.
Treatment for a Taurine OverdoseBecause so little is known about the possible effects of a taurine overdose, it is also not known how best to treat a taurine overdose. If the taurine overdose was recent, your healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment (if necessary) will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
It is important that you seek medical attention immediately if you believe that you may have overdosed on taurine.